Hospice/Please read

  1. I would like to get the input of all of you. My mother died a week ago from cirrhosis of the liver. She had Hep c long time ago when she was young. Then she got cancer and chemo and that particular chemo was too hard on her already dfamaged liver. The cancer went away and the cirrhosys settled in.
    She was on lactulose to fight the ammonia. The last 15 days of her life, no matter what she took she did not poop. The doc gave her lactulose Q 2 hrs, everything you can think of, NOTHING. Then he said she is in her last days, there is no albumine, the liver is not producinmg because is gone. She was not a candidate for transplant. They tapped her belly and few days later was full of water again. And there is where I need conseling of you nurses...I got to her 8 hrs before she died. I live 2000 miles away. I had no idea she was so bad, she always recuperated from anything!
    She was at home with hospice care. The hospice nurses (LPN's) lovely people, were there 24hrs.
    My mother had tremendous pain on her belly, she was no urinating that day. (The prior days was scant, fetid and concentrated.) I could hear the water in her lungs rattling. the gurgling on her throat. I am no hospice nurse, I am trained to fight.
    I said "Lets put a foley and give her lasix, call her hospice MD" my sisters said she did not want a foley, the last one she got hurt too much, she cried too loud and her lower abd was too swollen.
    Her breathing was about 40 per minute, exallation was longer than inhalation. They gave her morphine (.25 ml??) I do not know was an oral suspension. I asked for more, the nurse then started giving her .50(ml?) Q 3 hrs. The hospice nurse told me "She was tranfered to us because there is nothing else to do but allow nature to take its course. If there was anything else to to she would have never be given to us. I will do what you ask me to if you really want it, I will call her MD." My sisters told me Mom did not wanted foleys or tubes.
    My mother died after 8 hrs of battling to breath, and the last thing I saw was like a rapid rythmic movement of her mouth with a hiccup or air gasping. or spasms of her chest?

    I think she drowned on her fluids?
    I just would like to ask you ladies, if you have seen this type of cases or have had more exposure to dying patients and if the foley and lasix would have made the difference?, or it was just the process of dying that is so difficult to witness, or, I do not know I guess I just want to hear from people with experience.
    Thank you with all my heart.
    •  
  2. 3 Comments

  3. by   Agnus
    (((((((HUG)))))))) No she could not survive without a liver. She had no liver. There is nothing more difficult watching someone we love die in this way. It is natural to want to try one more thing, try anything. And sometimes in trying we not only do not accomplish anyting we compound a situation. A postasium spareing diuretic would be used over lasix for liver failure. Even that would be ineffective at this stage of the disease.

    It was time. I am sorry. Now take care of yourself. God bless
    Last edit by Agnus on Mar 31, '04
  4. by   leslie :-D
    my dearest inez,

    i am so, so very sorry about your mom. it sounds like she had ascites from her liver failure with the fluid collecting into her peritoneum and making its' way to her lungs. so in answer to your question, there was no permanent intervention that would have made a difference at all. no matter how often they tapped her, the fluid would have just kept on returning. giving her morphine was the kindest thing to do. and if it brings you any comfort, your mom was most unaware of any systemic congestion; that's the beauty of morphine. again, my deepest condolences.
  5. by   Stitchie
    Hi Inez,

    I'm so sorry for your loss. I hope you find comfort in knowing that your mother died peacefully; that you respected her decisions in spite of your desire to intervene.

    The lasix would not have made a difference, but the beautiful thing about mother nature is that the person is unaware. Morphine is the kindest drug in these situations. It sounds like the breathing pattern is normal for those who are dying.

    ((((()))))Take care of yourself((((()))))

close